doi: 10.3934/dcdss.2020241

Existence of minimizers for some quasilinear elliptic problems

Dipartimento di Matematica, Università degli Studi di Bari Aldo Moro, Via E. Orabona 4, 70125 Bari, Italy

* Corresponding author: Anna Maria Candela

Dedicated to Gisèle Ruiz Goldstein on the occasion of her 60th birthday

Received  December 2018 Revised  June 2019 Published  January 2020

Fund Project: Partially supported by Fondi di Ricerca di Ateneo 2015/16 and Research Funds INdAM-GNAMPA Project 2018 "Problemi ellittici semilineari: alcune idee variazionali".

The aim of this paper is investigating the existence of at least one weak bounded solution of the quasilinear elliptic problem
$ \left\{ \begin{array}{ll} - {\rm{div}} (a(x,u,\nabla u)) + A_t(x,u,\nabla u)\ = \ f(x,u) &\hbox{in $\Omega$,}\\ u\ = \ 0 & \hbox{on $\partial\Omega$,} \end{array} \right. $
where
$ \Omega \subset \mathbb R^N $
is an open bounded domain and
$ A(x,t,\xi) $
,
$ f(x,t) $
are given real functions, with
$ A_t = \frac{\partial A}{\partial t} $
,
$ a = \nabla_\xi A $
.
We prove that, even if
$ A(x,t,\xi) $
makes the variational approach more difficult, the functional associated to such a problem is bounded from below and attains its infimum when the growth of the nonlinear term
$ f(x,t) $
is "controlled" by
$ A(x,t,\xi) $
. Moreover, stronger assumptions allow us to find the existence of at least one positive solution.
We use a suitable Minimum Principle based on a weak version of the Cerami–Palais–Smale condition.
Citation: Anna Maria Candela, Addolorata Salvatore. Existence of minimizers for some quasilinear elliptic problems. Discrete & Continuous Dynamical Systems - S, doi: 10.3934/dcdss.2020241
References:
[1]

D. Arcoya and L. Boccardo, Critical points for multiple integrals of the calculus of variations, Arch. Rational Mech. Anal., 134 (1996), 249-274.  doi: 10.1007/BF00379536.  Google Scholar

[2]

D. ArcoyaL. Boccardo and L. Orsina, Critical points for functionals with quasilinear singular Euler–Lagrange equations, Calc. Var. Partial Differential Equations, 47 (2013), 159-180.  doi: 10.1007/s00526-012-0514-3.  Google Scholar

[3]

R. BartoloA. M. Candela and A. Salvatore, $p$–Laplacian problems with nonlinearities interacting with the spectrum, NoDEA Nonlinear Differential Equations Appl., 20 (2013), 1701-1721.  doi: 10.1007/s00030-013-0226-1.  Google Scholar

[4]

L. Boccardo and B. Pellacci, Critical points of non–regular integral functionals, Rev. Math. Iberoam., 34 (2018), 1001-1020.  doi: 10.4171/RMI/1013.  Google Scholar

[5]

A. M. Candela and G. Palmieri, Infinitely many solutions of some nonlinear variational equations, Calc. Var. Partial Differential Equations, 34 (2009), 495-530.  doi: 10.1007/s00526-008-0193-2.  Google Scholar

[6]

A. M. Candela and G. Palmieri, Some abstract critical point theorems and applications, Discrete Contin. Dynam. Syst., 2009 (2009), 133-142.   Google Scholar

[7]

A. M. Candela, G. Palmieri and A. Salvatore, Some results on supercritical quasilinear elliptic problems, Commun. Contemp. Math., (2019) 1950075 (20 pages). doi: 10.1142/S0219199719500755.  Google Scholar

[8]

A. M. CandelaG. Palmieri and A. Salvatore, Infinitely many solutions for quasilinear elliptic equations with lack of symmetry, Nonlinear Anal., 172 (2018), 141-162.  doi: 10.1016/j.na.2018.02.011.  Google Scholar

[9]

A. M. Candela and A. Salvatore, Positive solutions for a generalized $p$–Laplacian type problem, Discrete Contin. Dyn. Syst. Ser. S, (to appear). doi: 10.3934/dcdss.2020151.  Google Scholar

[10]

A. M. Candela and A. Salvatore, Infinitely many solutions for some nonlinear supercritical problems with break of symmetry, Opuscula Math., 39 (2019), 175-194.  doi: 10.7494/OpMath.2019.39.2.175.  Google Scholar

[11]

A. Canino, Multiplicity of solutions for quasilinear elliptic equations, Topol. Methods Nonlinear Anal., 6 (1995), 357-370.  doi: 10.12775/TMNA.1995.050.  Google Scholar

[12]

M. Colin and L. Jeanjean, Solutions for a quasilinear Schrödinger equations: A dual approach, Nonlinear Anal. TMA., 56 (2004), 213-226.  doi: 10.1016/j.na.2003.09.008.  Google Scholar

[13]

G. DincaP. Jebelean and J. Mawhin, Variational and topological methods for Dirichlet problems with $p$–Laplacian, Portugaliae Mathematica, 58 (2001), 339-378.   Google Scholar

[14] O. A. Ladyzhenskaya and N. N. Ural'tseva, Linear and Quasilinear Elliptic Equations, Academic Press, New York, 1968.   Google Scholar
[15]

P. Lindqvist, On the equation $ {\rm {div}} (|\nabla u|^{p-2}\nabla u) + \lambda|u|^{p-2}u=0$, Proc. Am. Math. Soc., 109 (1990), 157-164.  doi: 10.1090/S0002-9939-1990-1007505-7.  Google Scholar

[16]

J. Q. LiuY. Q. Wang and Z. Q. Wang, Soliton solutions for quasilinear Schrödinger equations, Ⅱ, J. Differential Equations, 187 (2003), 473-493.  doi: 10.1016/S0022-0396(02)00064-5.  Google Scholar

[17]

N. S. Trudinger, On Harnack type inequalities and their application to quasilinear elliptic equations, Commun. Pure Appl. Math., 20 (1967), 721-747.  doi: 10.1002/cpa.3160200406.  Google Scholar

show all references

References:
[1]

D. Arcoya and L. Boccardo, Critical points for multiple integrals of the calculus of variations, Arch. Rational Mech. Anal., 134 (1996), 249-274.  doi: 10.1007/BF00379536.  Google Scholar

[2]

D. ArcoyaL. Boccardo and L. Orsina, Critical points for functionals with quasilinear singular Euler–Lagrange equations, Calc. Var. Partial Differential Equations, 47 (2013), 159-180.  doi: 10.1007/s00526-012-0514-3.  Google Scholar

[3]

R. BartoloA. M. Candela and A. Salvatore, $p$–Laplacian problems with nonlinearities interacting with the spectrum, NoDEA Nonlinear Differential Equations Appl., 20 (2013), 1701-1721.  doi: 10.1007/s00030-013-0226-1.  Google Scholar

[4]

L. Boccardo and B. Pellacci, Critical points of non–regular integral functionals, Rev. Math. Iberoam., 34 (2018), 1001-1020.  doi: 10.4171/RMI/1013.  Google Scholar

[5]

A. M. Candela and G. Palmieri, Infinitely many solutions of some nonlinear variational equations, Calc. Var. Partial Differential Equations, 34 (2009), 495-530.  doi: 10.1007/s00526-008-0193-2.  Google Scholar

[6]

A. M. Candela and G. Palmieri, Some abstract critical point theorems and applications, Discrete Contin. Dynam. Syst., 2009 (2009), 133-142.   Google Scholar

[7]

A. M. Candela, G. Palmieri and A. Salvatore, Some results on supercritical quasilinear elliptic problems, Commun. Contemp. Math., (2019) 1950075 (20 pages). doi: 10.1142/S0219199719500755.  Google Scholar

[8]

A. M. CandelaG. Palmieri and A. Salvatore, Infinitely many solutions for quasilinear elliptic equations with lack of symmetry, Nonlinear Anal., 172 (2018), 141-162.  doi: 10.1016/j.na.2018.02.011.  Google Scholar

[9]

A. M. Candela and A. Salvatore, Positive solutions for a generalized $p$–Laplacian type problem, Discrete Contin. Dyn. Syst. Ser. S, (to appear). doi: 10.3934/dcdss.2020151.  Google Scholar

[10]

A. M. Candela and A. Salvatore, Infinitely many solutions for some nonlinear supercritical problems with break of symmetry, Opuscula Math., 39 (2019), 175-194.  doi: 10.7494/OpMath.2019.39.2.175.  Google Scholar

[11]

A. Canino, Multiplicity of solutions for quasilinear elliptic equations, Topol. Methods Nonlinear Anal., 6 (1995), 357-370.  doi: 10.12775/TMNA.1995.050.  Google Scholar

[12]

M. Colin and L. Jeanjean, Solutions for a quasilinear Schrödinger equations: A dual approach, Nonlinear Anal. TMA., 56 (2004), 213-226.  doi: 10.1016/j.na.2003.09.008.  Google Scholar

[13]

G. DincaP. Jebelean and J. Mawhin, Variational and topological methods for Dirichlet problems with $p$–Laplacian, Portugaliae Mathematica, 58 (2001), 339-378.   Google Scholar

[14] O. A. Ladyzhenskaya and N. N. Ural'tseva, Linear and Quasilinear Elliptic Equations, Academic Press, New York, 1968.   Google Scholar
[15]

P. Lindqvist, On the equation $ {\rm {div}} (|\nabla u|^{p-2}\nabla u) + \lambda|u|^{p-2}u=0$, Proc. Am. Math. Soc., 109 (1990), 157-164.  doi: 10.1090/S0002-9939-1990-1007505-7.  Google Scholar

[16]

J. Q. LiuY. Q. Wang and Z. Q. Wang, Soliton solutions for quasilinear Schrödinger equations, Ⅱ, J. Differential Equations, 187 (2003), 473-493.  doi: 10.1016/S0022-0396(02)00064-5.  Google Scholar

[17]

N. S. Trudinger, On Harnack type inequalities and their application to quasilinear elliptic equations, Commun. Pure Appl. Math., 20 (1967), 721-747.  doi: 10.1002/cpa.3160200406.  Google Scholar

[1]

Antonio Azzollini. On a functional satisfying a weak Palais-Smale condition. Discrete & Continuous Dynamical Systems - A, 2014, 34 (5) : 1829-1840. doi: 10.3934/dcds.2014.34.1829

[2]

A. Azzollini. Erratum to: "On a functional satisfying a weak Palais-Smale condition". Discrete & Continuous Dynamical Systems - A, 2014, 34 (11) : 4987-4987. doi: 10.3934/dcds.2014.34.4987

[3]

Alain Hertzog, Antoine Mondoloni. Existence of a weak solution for a quasilinear wave equation with boundary condition. Communications on Pure & Applied Analysis, 2002, 1 (2) : 191-219. doi: 10.3934/cpaa.2002.1.191

[4]

Scott Nollet, Frederico Xavier. Global inversion via the Palais-Smale condition. Discrete & Continuous Dynamical Systems - A, 2002, 8 (1) : 17-28. doi: 10.3934/dcds.2002.8.17

[5]

Claudianor Oliveira Alves, Paulo Cesar Carrião, Olímpio Hiroshi Miyagaki. Signed solution for a class of quasilinear elliptic problem with critical growth. Communications on Pure & Applied Analysis, 2002, 1 (4) : 531-545. doi: 10.3934/cpaa.2002.1.531

[6]

Xiang-Dong Fang. A positive solution for an asymptotically cubic quasilinear Schrödinger equation. Communications on Pure & Applied Analysis, 2019, 18 (1) : 51-64. doi: 10.3934/cpaa.2019004

[7]

Fang-Fang Liao, Chun-Lei Tang. Four positive solutions of a quasilinear elliptic equation in $ R^N$. Communications on Pure & Applied Analysis, 2013, 12 (6) : 2577-2600. doi: 10.3934/cpaa.2013.12.2577

[8]

Yinbin Deng, Wentao Huang. Positive ground state solutions for a quasilinear elliptic equation with critical exponent. Discrete & Continuous Dynamical Systems - A, 2017, 37 (8) : 4213-4230. doi: 10.3934/dcds.2017179

[9]

Galina V. Grishina. On positive solution to a second order elliptic equation with a singular nonlinearity. Communications on Pure & Applied Analysis, 2010, 9 (5) : 1335-1343. doi: 10.3934/cpaa.2010.9.1335

[10]

GUANGBING LI. Positive solution for quasilinear Schrödinger equations with a parameter. Communications on Pure & Applied Analysis, 2015, 14 (5) : 1803-1816. doi: 10.3934/cpaa.2015.14.1803

[11]

Tsung-Fang Wu. Multiplicity of positive solutions for a semilinear elliptic equation in $R_+^N$ with nonlinear boundary condition. Communications on Pure & Applied Analysis, 2010, 9 (6) : 1675-1696. doi: 10.3934/cpaa.2010.9.1675

[12]

Frédéric Abergel, Jean-Michel Rakotoson. Gradient blow-up in Zygmund spaces for the very weak solution of a linear elliptic equation. Discrete & Continuous Dynamical Systems - A, 2013, 33 (5) : 1809-1818. doi: 10.3934/dcds.2013.33.1809

[13]

Zhiming Guo, Zhi-Chun Yang, Xingfu Zou. Existence and uniqueness of positive solution to a non-local differential equation with homogeneous Dirichlet boundary condition---A non-monotone case. Communications on Pure & Applied Analysis, 2012, 11 (5) : 1825-1838. doi: 10.3934/cpaa.2012.11.1825

[14]

Antonio Vitolo. On the growth of positive entire solutions of elliptic PDEs and their gradients. Discrete & Continuous Dynamical Systems - S, 2014, 7 (6) : 1335-1346. doi: 10.3934/dcdss.2014.7.1335

[15]

Diane Denny. A unique positive solution to a system of semilinear elliptic equations. Conference Publications, 2013, 2013 (special) : 193-195. doi: 10.3934/proc.2013.2013.193

[16]

Takahiro Hashimoto. Nonexistence of weak solutions of quasilinear elliptic equations with variable coefficients. Conference Publications, 2009, 2009 (Special) : 349-358. doi: 10.3934/proc.2009.2009.349

[17]

Giuseppe Riey. Regularity and weak comparison principles for double phase quasilinear elliptic equations. Discrete & Continuous Dynamical Systems - A, 2019, 39 (8) : 4863-4873. doi: 10.3934/dcds.2019198

[18]

Roberto Livrea, Salvatore A. Marano. A min-max principle for non-differentiable functions with a weak compactness condition. Communications on Pure & Applied Analysis, 2009, 8 (3) : 1019-1029. doi: 10.3934/cpaa.2009.8.1019

[19]

Marcos L. M. Carvalho, José Valdo A. Goncalves, Claudiney Goulart, Olímpio H. Miyagaki. Multiplicity of solutions for a nonhomogeneous quasilinear elliptic problem with critical growth. Communications on Pure & Applied Analysis, 2019, 18 (1) : 83-106. doi: 10.3934/cpaa.2019006

[20]

Zengjing Chen, Qingyang Liu, Gaofeng Zong. Weak laws of large numbers for sublinear expectation. Mathematical Control & Related Fields, 2018, 8 (3&4) : 637-651. doi: 10.3934/mcrf.2018027

2018 Impact Factor: 0.545

Metrics

  • PDF downloads (42)
  • HTML views (96)
  • Cited by (0)

Other articles
by authors

[Back to Top]